Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Aberdeen, SD

June 22, 2002Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 7:41 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2002, 7:41 PM CDT (00:41 UTC)
Expired
Jun 22, 2002, 8:45 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:50 PM CDTHail 0.88Leola, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3369 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 230041
SVRABR
SDC045-089-230145-
/NEW.KABR.SV.W.0076.230041-230145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF PLAINVIEW COLONY...OR ABOUT 9
  MILES NORTH OF IPSWICH...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERFIELD COLONY AROUND 755 PM CDT
  LEOLA...LONG LAKE COLONY AROUND 805 PM CDT
  WETONKA AROUND 810 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4561 9924 4550 9906 4549 9875 4579 9874
          4591 9894

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 3:35 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT JUN 22 2002

FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS
CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS
COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S
NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST
RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL
15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND.

WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY
TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE
OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES
OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST.

.EXTENDED DISCUSSION...
NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED
AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST.
THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE
FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA.
THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI
NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT
THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR
NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD
WITH CLEAR TO PARTLY CLOUDY SKIES.

.ABR...NONE

MARSHALL/MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:08 PM CDTSevere Thunderstorm WarningABRHughes52 min
Jun 22, 8:06 PM CDTSevere Thunderstorm WarningABRHyde54 min
Jun 22, 8:24 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand66 min
Jun 22, 8:57 PM CDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 9:30 PM CDTSevere Thunderstorm WarningABRHand60 min
Jun 22, 9:55 PM CDTSevere Thunderstorm WarningABRSully50 min
Jun 22, 9:57 PM CDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 10:07 PM CDTSevere Thunderstorm WarningABRMarshall38 min
Jun 22, 10:29 PM CDTSevere Thunderstorm WarningABRHand31 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningABRSully32 min
Jun 23, 12:19 AM CDTSevere Thunderstorm WarningABRCorson56 min
Jun 23, 12:41 AM CDTSevere Thunderstorm WarningABRDewey64 min
Jun 23, 1:45 AM CDTSevere Thunderstorm WarningABRDewey30 min
Jun 23, 2:11 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth49 min
Jun 23, 2:57 AM CDTSevere Thunderstorm WarningABRCampbell, Walworth33 min
Jun 23, 5:55 PM CDTSevere Thunderstorm WarningABRCorson50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.